Nebraska, 2009

Hail in Nebraska, July 6, 2009

July 6, 2009 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms moved across eastern Colorado into western Kansas and southwest Nebraska during the evening, producing heavy rainfall and a few reports of quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved across eastern Colorado into western Kansas and southwest Nebraska during the evening, producing heavy rainfall and a few reports of quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 7:50 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 6, 7:50 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT MON JUL 6 2009

.UPDATE...
844 PM MDT MON JUL 6 2009

JUST COMPLETED ANOTHER UPDATE. SUBTLE SURFACE TROUGH/CONVERGENCE
STARTING TO INITIATE STORMS TO THE NORTHEAST AND EAST OF KGLD.
ALSO VERY STRONG CLUSTER OF STORMS MOVING IN FROM NORTH. SO
EXPANDED SCATTERED THUNDERSTORMS THROUGH THE ENTIRE AREA.

BULLER
&&

.DISCUSSION...
101 PM MDT MON JUL 6 2009

MID/UPR-LVL RIDGING WILL DOMINATE THE PICTURE THROUGH THE FCST
PERIOD, MAKING THIS PACKAGE A STRAIGHT FWD FCST. AS A RESULT, THE
HOTTEST DAYTIME TEMPS THUS FAR OF THE SEASON WILL OCCUR THIS WEEK.
THERE WILL BE SEVERAL MINOR OPPORTUNITIES FOR PRECIP DURING THIS
TIME FRAME BUT NOTHING WIDESPREAD. THE FIRST BEING LATE THIS
AFTERNOON AND EVENING ACROSS THE FAR WRN ZONES, PROMOTED BY
DIFFERENTIAL SFC HEATING/TERRAIN INDUCED CI. STORM MOTIONS WOULD
SUGGEST THE ACTIVITY WILL HAVE A TOUGH TIME MOVING FAR INTO WRN
KS BEFORE DISSIPATING THIS EVENING. PWATS ARE LOWER THAN YESTERDAY
BUT SLOW MOVING TSRA OVER AREAS THAT RECEIVED 1.5+ INCHES OF RNFL
LAST EVENING COULD BE FLASHY COME THIS EVENING.

MORE SCATTERED ACTIVITY IS PROGGGED ACROSS THE ERN HALF OF THE CWA
TOMORROW AFTERNOON BUT THAT SHOULD BE RATHER LIMITED IF IT DOES
MATERIALIZE GIVEN WEAK UV SUPPORT AND WARMING MID-LVL TEMPS. A
PAC FRONT BEHIND THE NEXT STOUT NRN PLAINS S/WV TROF IS PROGGED BY
THE GFS, AND TO A LESSER DEGREE THE EC, TO MOVE INTO THE NRN CWA
ON THR. THE COLD FRONT SHOULD KNOCK TEMPS DOWN A FRAZ AND MAY
INDUCE PRECIP CHANCES ALONG AND NORTH OF IT. THE FRONT THEN HANGS
AROUND/REINFORCED ON SAT AND SUN. FOR NOW KEPT POPS DURING THIS TIME
AND LEFT THE REST OF THE PERIODS DRY.

WARMED HPC GRIDS ON DAYS 6 AND 7

05
&&

.AVIATION...
527 PM MDT MON JUL 6 2009
FOR THE 00Z TAFS... THUNDERSTORMS MOVING OFF THE FRONT RANGE OF
COLORADO & WYOMING WILL CONTINUE TO MOVE TO THE SE AND NEAR KGLD
AROUND 02Z.  IF A THUNDERSTORM MAKES ITS WAY DIRECTLY OVER
KGLD...COULD SEE MVFR/IFR WITH REDUCED VISBYS UNDER HEAVY RAIN.  A
THUNDERSTORM OR TWO MAY BRUSH PAST THE KMCK TERMINAL BUT DONT
EXPECT ANYTHING BUT VFR CONDITIONS.  TUESDAY WILL BRING LESS CLOUDS
AND BREEZY SOUTHERLY WINDS.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 6, 9:35 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT MON JUL 6 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT MON JUL 6 2009 /1135 AM CDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE THIS
AFTERNOON...SLOWLY MOVING SOUTHEAST AND REACHING A BENKELMAN
NEBRASKA TO GOODLAND AND LEOTI KANSAS LINE BY EARLY EVENING. A
FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS.
WITH STORM MOTIONS TO THE SOUTHEAST AROUND 10 MPH...LOCALLY HEAVY
RAINFALL IS POSSIBLE. AREAS THAT RECEIVED HEAVY RAINFALL SUNDAY
EVENING MAY EXPERIENCE SOME FLASH FLOODING SHOULD MORE THUNDERSTORMS
MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE COLORADO STATE LINE
TUESDAY AFTERNOON...HOWEVER COVERAGE IS EXPECTED TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Jul 6, 5:28 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON JUL 6 2009

COZ090-091-070100-
KIT CARSON COUNTY-YUMA COUNTY-
628 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AKRON SOUTH TO LAST
CHANCE...AND MOVING EAST AT 35 MPH.

PEOPLE IN KIT CARSON AND YUMA COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

024
Local storm report, Jul 6, 7:19 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             6 N WILD HORSE          38.91N 103.00W
07/06/2009  E0.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&

KJAMES
Local storm report, Jul 6, 7:27 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             8 N WILD HORSE          38.94N 103.00W
07/06/2009  E1.00 INCH       CHEYENNE           CO   PUBLIC

            HEAVY RAIN AND STRONG WINDS.

&&

KJAMES
Special weather statement, Jul 6, 7:45 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT MON JUL 6 2009

COZ090-091-070315-
KIT CARSON COUNTY-YUMA COUNTY-
845 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF THUNDERSTORMS FROM NEAR KIRK SOUTH TO STRATTON...AND
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH WILL ACCOMPANY THE LINE OF THUNDERSTORMS.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE
IDALIA...STRATTON...BETHUNE AND BURLINGTON THROUGH 915 PM MDT.

024
Special weather statement, Jul 6, 9:05 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT MON JUL 6 2009

KSZ001-070430-
CHEYENNE-
1105 PM CDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES EAST OF HALE...AND MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM AS IT MOVE ACROSS RURAL SOUTHERN CHEYENNE COUNTY THROUGH
1130 PM CDT.

024
Special weather statement, Jul 6, 9:17 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT MON JUL 6 2009

KSZ027-070445-
WALLACE-
1017 PM MDT MON JUL 6 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR WALLACE...AND MOVING
NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
July 6, 9:25 PM MST
Where
Dundy County, Parks
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -101.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179241.